Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 14, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 10, 2020, 6:43 PM CST for Douglas County, Wright County, Missouri. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 6:43 PM CST (00:43 UTC)
- Expired
- Jan 10, 2020, 7:03 PM CST
- In force
- 20 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 5:34 PM CST | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:58 PM CST, 45 minutes earlier.
Area forecast discussion, Jan 10, 5:58 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CST Fri Jan 10 2020
.SHORT TERM...(This evening through Saturday)
Issued at 251 PM CST Fri Jan 10 2020
Storms expanded and moved northeast into the area over the past
couple of hours. Limited instability (but enough) and backed low
level flow/good low level helicity and vertical shear have allowed
some mini supercells to to develop northwest-southwest of KSGF.
Instability/mlcape will remain 500-1000 j/kg in an area
east/ahead of the convection that is in place now (sw and south
central MO). Expect a broken line of convection to move northeast
into southern MO toward 00z/6pm then shift east and northeast in
areas along and east of hwy 65 and south of I-44. Storm mode looks
to be a mix of mini supercells, and broken lines segments.
Damaging wind/tornado threat will continue for much or our eastern
cwfa through midnight before the activity shifts east of the
area.
Heavy rain is the another concern and not much change is in the
forecast with storm totals of 3-4 inches common which will
produce flooding. No changes to the watch are expected.
Cold air will move southeast into the region late tonight into
Saturday. In general guidance has backed off a little on the snow
but still looking at trace amounts to around three inches with
highest amounts in our northwest counties. As the cold air moves
in, the shallow nature of the initial push should result in a
changeover to freezing rain/drizzle then sleet late tonight, then
finally snow Saturday as precip wraps around the exiting upper
low. Still have an ice accumulation of around a tenth of an inch
for the western cwfa. No changes planned to winter products.
.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CST Fri Jan 10 2020
Saturday night-Sunday: A sfc ridge will move quickly through
Saturday night with temperatures falling into the teens-20s.
Guidance might be a little aggressive in the warmup on Sunday,
but south winds will kick in with a moderating temperature trend.
Monday-Friday: Mild weather is expected Monday-Tuesday with
limited rain/precip potential. A sfc low low is expected to pass
through the region Wednesday (decent agreement with global
models). Some limited light rain potential is there but there
won't be a ton of moisture to work with. Cold air will nose it's
way south briefly in the wake of the low. There is some potential
for another mid latitude system late in the week with a quick
zonal upper air pattern in place.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Jan 10 2020
A broad area of showers and storms will impact the region through
this evening in into the overnight hours. Rain is expected to be
heavy at time with impacts to visibilities likely. Ceilings and
visibilities will be mainly IFR with occasional period of MVFR.
This MVFR breaks will be very brief.
A brief period of little to no precipitation may occur just behind
a cold front that will move through the area overnight. Surface
winds will shift out of the north behind the front. B
Around sunrise, precipitation will wrap back into the region with
freezing rain changing to snow moving across the region from west
to east. This will continue MVFR to IFR flight conditions.
Occasional period of LIFR will be possible with heavier snow
bands.
Improving flight conditions will occur late Saturday into Sunday
morning with clearing skies.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late tonight for MOZ055>058-066>071-
077>083-088>098-101>106.
Winter Weather Advisory from midnight tonight to midnight CST
Saturday night for MOZ057-058-069>071-079>083-090>096-
101>104.
Winter Storm Warning until midnight CST Saturday night for
MOZ055-056-066>068-077-078-088-089.
KS...Flash Flood Watch through late tonight for KSZ073-097-101.
Winter Storm Warning until midnight CST Saturday night for
KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...HatchHazardous weather outlook, Jan 10, 6:11 PM CST, 32 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 611 PM CST Fri Jan 10 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 611 PM CST Fri Jan 10 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Limited lightning risk. Limited excessive cold risk. Limited non thunderstorm wind risk. Elevated ice accumulation risk. Limited snow and sleet risk. DISCUSSION... Widespread showers and thunderstorms will continue to move across the region through this evening. Additional heavy rain is expected to occur into tonight. Storm total rainfall amounts are expected to range from 2.5 to 4 inches. Localized amounts of around 5 to 6 inches remain possible where thunderstorms persist for longer periods. Widespread rainfall of this magnitude will likely cause the flooding of numerous rivers, creeks, and low water crossings. Severe thunderstorms remain possible this evening mainly east of Highway 65 and along and south of Interstate 44. Damaging winds, tornadoes, and large hail will all be possible with these storms. As colder air moves into the area, rain will transition to a wintry mix of freezing rain, sleet, and snow late tonight over northwest sections of the outlook area. Greatest accumulations through tonight will occur from southeast Kansas into central Missouri. Wind chills will also drop into the teens in this area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A wintry mix or freezing rain, sleet, and snow is expected across much of the area Saturday morning, transitioning to snow through the day. The greatest accumulations will be over the northwest portion of the outlook area from southeast Kansas into central Missouri, with the lowest accumulations over south-central Missouri. Wind chills will fall into the teens and single digits through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
In the hours before
Local storm report, Jan 10, 5:27 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL HURLEY 36.93N 93.50W
01/10/2020 NAN INCH STONE MO LAW ENFORCEMENT
REPORT OF QUARTER SIZE HAIL IN HURLEY.
&&
KPLocal storm report, Jan 10, 5:35 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 3 NNE BATTLEFIELD 37.16N 93.34W
01/10/2020 E1.00 INCH GREENE MO FIRE DEPT/RESCUE
REPORT OF QUARTER SIZE HAIL NEAR GOLDEN AVE
AND SCENIC AVE.
&&
KPLocal storm report, Jan 10, 5:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 4 W SPRINGFIELD 37.21N 93.36W
01/10/2020 E1.00 INCH GREENE MO PUBLIC
PUBLIC REPORT OF QUARTER SIZE HAIL.
&&
KPLocal storm report, Jan 10, 5:48 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 4 NNE SPRINGFIELD 37.24N 93.26W
01/10/2020 E1.00 INCH GREENE MO AMATEUR RADIO
QUARTER HAIL ON GLENSTONE AVENUE NEAR I-44
IN SPRINGFIELD.
&&
MMTLocal storm report, Jan 10, 5:54 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 3 NNE SPRINGFIELD 37.24N 93.26W
01/10/2020 E1.25 INCH GREENE MO PUBLIC
REPORT OF HALF DOLLAR SIZED HAIL.
&&
KPLocal storm report, Jan 10, 6:15 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 2 NNW BUFFALO 37.67N 93.10W
01/10/2020 DALLAS MO AMATEUR RADIO
REPORT OF 3 TO 6 INCHES WATER OVER 65 JUST
SOUTH OF 73 JUNCTION NEAR BUFFALO, MO.
&&
KPThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 6:04 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Ozark, Taney, Webster, Wright | 41 min |
| Jan 10, 6:29 PM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Webster, Wright | 46 min |
| Jan 10, 6:51 PM CST | Flash Flood Warning | SGF | Camden, Christian, Douglas, Laclede, Ozark, Pulaski and 4 more | 6 hr |
| Jan 10, 6:58 PM CST | Areal Flood Warning | SGF | Barton, Cedar, Dade, Jasper, Newton, St. Clair and 1 more | 12 hr |
| Jan 10, 7:01 PM CST | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 44 min |
| Jan 10, 7:08 PM CST | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 37 min |
| Jan 10, 9:38 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 52 min |
| Jan 10, 10:06 PM CST | Severe Thunderstorm Warning | SGF | Douglas, Howell | 54 min |
| Jan 10, 10:15 PM CST | Severe Thunderstorm Warning | SGF | Howell, Ozark | 45 min |
| Jan 10, 10:17 PM CST | Tornado Warning | SGF | Howell, Ozark | 16 min |
| Jan 10, 10:24 PM CST | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Shannon, Texas | 12 hr |
| Jan 10, 10:38 PM CST | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 37 min |
| Jan 10, 10:54 PM CST | Areal Flood Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 12 hr |
| Jan 11, 1:50 AM CST | Flash Flood Warning | SGF | Christian, Douglas, Laclede, Ozark, Pulaski, Taney and 3 more | 9 hr |
| Jan 11, 8:32 AM CST | Areal Flood Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Dade and 11 more | 24 hr |
| Jan 11, 10:07 AM CST | Areal Flood Warning | SGF | Barry, Christian, Douglas, Greene, Howell, Lawrence and 8 more | 24 hr |
| Jan 11, 10:14 AM CST | Areal Flood Warning | SGF | Camden, Dallas, Dent, Laclede, Maries, Miller and 4 more | 24 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.